Alert archive / Arkansas / Flash Flood Warnings in 2003

Flash Flood Warning 78, NWS Little Rock, AR

June 17, 2003Independence County, Jackson County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Jun 17, 2003, 2:05 PM CDT for Independence County, Jackson County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2003, 2:05 PM CDT (19:05 UTC)
Expired
Jun 17, 2003, 5:00 PM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

Counties Independence County, AR, Jackson County, AR

The radar

The Little Rock radar (KLZK), 117 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 872 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
872 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 171906
FFWLIT
ARC063-067-172200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
205 PM CDT TUE JUN 17 2003

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JACKSON COUNTY IN EASTERN ARKANSAS
  INDEPENDENCE COUNTY IN NORTH CENTRAL ARKANSAS

* UNTIL 500 PM CDT

* AT 205 PM CDT...THE NATIONAL WEATHER SERVICE DOPPLER RADAR IN 
LITTLE ROCK CONTINUES TO INDICATE SHOWERS AND THUNDERSTORMS OVER 
MUCH OF JACKSON COUNTY...EXTENDING WESTWARD INTO EASTERN 
INDEPENDENCE COUNTY. RADAR WAS ESTIMATING THAT TWO TO THREE INCHES 
OF RAIN HAS FALLEN OVER NORTHWESTERN JACKSON COUNTY AND EASTERN 
INDEPENDENCE COUNTY IN THE LAST HOUR. THE SHOWERS AND THUNDERSTORMS 
WILL MOVE LITTLE AND MAY CONTINUE TO DEVELOP AND DRIFT OVER THE SAME 
AREAS. 

&&

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A VEHICLE DOWNSTREAM.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT ATTEMPT
TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3594 9148 3588 9147 3589 9104 3536 9104
          3537 9124 3545 9125 3544 9156 3555 9158
          3555 9178 3571 9178 3577 9185 3588 9184
          3594 9176

$$

57
1 follow-up statement
000 
WGUS74 KLZK 172121
FFSLIT
ARC063-067-172200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
410 PM CDT TUE JUN 17 2003

THE FLASH FLOOD WARNING FOR JACKSON AND INDEPENDENCE COUNTIES THAT 
WAS ISSUED EARLIER THIS AFTERNOON IS CANCELLED AND NO LONGER IN 
EFFECT. 

THE HEAVY RAINFALL OVER THE BOTH COUNTIES EARLIER THIS AFTERNOON HAS 
DECREASED IN COVERAGE AND INTENSITY. AREAS OF LIGHT RAIN WILL 
CONTINUE OVER THE COUNTIES...BUT THE THREAT OF FLASH FLOODING HAS 
ENDED. 

$$

22

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 10:20 AM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 17, 10:20 AM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1020 AM CDT TUE JUN 17 2003

UPDATED FORECAST THIS MORNING TO RAISE CHANCES OF RAIN IN CENTRAL
SECTIONS OF ARKANSAS...AND TO ALSO INCREASE RAINFALL AMOUNTS.
ALSO...WENT AHEAD AND MENTIONED LOCALLY HEAVY RAINFALL IN THE
BODY OF THE FORECAST CENTRAL/SOUTH.

DATA STILL INDICATING AT LEAST ANOTHER DAY OR TWO OF SCATTERED TO
NUMEROUS THUNDERSTORMS...WITH GREATEST CONCENTRATION OF
PRECIPITATION IN CENTRAL/SOUTHERN SECTIONS. WITH PRECIPITABLE WATER
VALUES FROM 1.50 TO 2.00 INCHES...STORMS WILL BE EFFICIENT RAIN
PRODUCERS WITH SPOTTY FLASH FLOODING A POSSIBILITY. (46)

PREVIOUS DISCUSSION...

UPPER TROF REMAINS IN THE AREA SET UP JUST TO THE WEST WHERE IT WILL
ALLOW TROPICAL MOISTURE TO STREAM ACROSS MOST OF THE CWA. SOME
SHOWERS AND THUNDERSTORMS PERSISTED THROUGH THE NIGHT IN THE SOUTH
WHERE THE MOST FLOODING PROBLEMS HAVE BEEN. LITTLE CHANGE IN THE
PATTERN INDICATED FOR TODAY. COVERAGE SHOULD INCREASE DURING THE
DAY FROM HEATING AND SOUTHERN SECTIONS HAVE THE BEST CHANCE FOR
MORE RAIN. FRONTAL BOUNDARY LOOKS LIKE IT HAS MOVED SOUTH OF THE
AREA BUT THE SOUTH IS IN OVERRUNNING ZONE. ALTHOUGH OVERALL
RAINFALL SHOULD NOT BE VERY HIGH...PATTERN IS FAVORABLE FOR MORE
LOCALLY HEAVY RAIN AND DUE TO FLASH FLOODING IN SOME OF THE SOUTHERN
COUNTIES OVER THE PAST COUPLE OF DAYS...WILL GO WITH A FLASH FLOOD
WATCH FOR THE SOUTHERN TWO ROWS OF COUNTIES FOR TODAY. POPS WILL
BE LIKELY IN THIS AREA. LOWER POPS STILL LOOK GOOD TO THE NORTH.
COVERAGE SHOULD DECREASE WITH LOSS OF HEATING AND WILL KEEP POPS
IN CHANCE CATEGORY FOR TONIGHT. SOUTH STILL COULD BE RIPE FOR
FLASH FLOODING BUT WILL LET DAY SHIFT MONITOR SITUATION DURING
THE DAY TO SEE IF THE WATCH WOULD NEED EXTENDING. FOR WEDNESDAY...
ETA MOVES SHORT WAVE JUST ENOUGH TO THE EAST THAT RAIN SHOULD
DECREASE ACROSS THE AREA. HOWEVER...THE GFS HOLD THE AXIS TO
THE WEST. UNTIL I SEE GOOD EVIDENCE THE SHORT WAVE WILL BEGIN
TO MOVE...WILL LEAN MORE WITH THE SLOWER GFS. WILL GO WITH 50
PERCENT POPS IN THE SOUTH FOR WEDNESDAY FOR NOW AND KEEP OTHER
POPS THE SAME. GFS STARTS TO MOVE THE UPPER TROF TO THE EAST
THURSDAY AS A STRONGER TROF MOVES ACROSS THE NORTHEASTERN U.S.
STILL NOT OVERLY CONFIDENT OF THIS...BUT WILL GO WITH DECREASING
TREND ON POPS AND SLOW WARMING TREND ON TEMPS. ONLY DID SOME
MINOR TWEAKING OF GRIDS BEYOND THURSDAY.

.LZK...FLASH FLOOD WATCH TODAY SOUTH  ZONES 52-53-62>69
Hazardous weather outlook, Jun 17, 4:42 AM CDT, 9 hours 23 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-181000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
442 AM CDT TUE JUN 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL CONTINUE TO MOVE SLOWLY THROUGH SOUTHERN ARKANSAS
TODAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FORM
ALONG AND AHEAD OF THE FRONT THROUGHOUT THE DAY. WINDS AT BOTH THE
SURFACE AND ALOFT ARE VERY LIGHT...SO THE STORMS THAT DO DEVELOP
WILL BE VERY SLOW TO MOVE. COPIOUS AMOUNTS OF GULF MOISTURE REMAIN
IN PLACE AND WITH THE SLOW DRIFT OF THESE STORMS....HEAVY RAINFALL
IN EXCESS OF 2 INCHES PER HOUR IS POSSIBLE. A FLASH FLOOD WATCH HAS
BEEN ISSUED FOR PARTS OF SOUTH ARKANSAS FOR TODAY. THE BEST CHANCES
OF SEEING HEAVY RAIN WILL BE ACROSS THE SOUTH...CLOSE TO THE ACTUAL
COLD FRONT. THE POSSIBILITY OF SEVERE WEATHER WITH ANY THUNDERSTORMS
APPEARS MINIMAL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE FRONTAL SYSTEM WILL WASH OUT BY TOMORROW. ANOTHER COLD FRONT
MOVES INTO ARKANSAS FROM THE NORTH ON THURSDAY. THERE WILL BE A
CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND AND INTO
EARLY NEXT WEEK. SIGNIFICANT SEVERE WEATHER LOOKS UNLIKELY AT THIS
TIME BUT ISOLATED BRIEF SEVERE THUNDERSTORMS WILL BE POSSIBLE
ESPECIALLY IN THE LATE AFTERNOON AND EARLY EVENING. THERE IS A
BETTER CHANCE OF HEAVY RAINFALL AND A POTENTIAL FOR FLOODING IF
THUNDERSTORMS MOVE VERY SLOWLY OR SEVERAL STORMS MOVE OVER THE SAME
AREA IN A PERIOD OF SEVERAL HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

51

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:12 PM CDTFlash Flood WarningLZKClark4 hr
Jun 17, 3:02 AM CDTFlash Flood WarningLZKClark3 hr
Jun 17, 5:38 AM CDTFlash Flood WarningLZKClark, Pike3 hr
Jun 17, 6:19 AM CDTFlash Flood WarningLZKGarland, Hot Spring2 hr
Jun 17, 8:16 AM CDTFlash Flood WarningLZKSaline2 hr
Jun 17, 8:36 AM CDTFlash Flood WarningLZKGrant2 hr
Jun 17, 8:44 AM CDTFlash Flood WarningLZKGarland, Hot Spring106 min
Jun 17, 9:13 AM CDTFlash Flood WarningLZKPulaski2 hr
Jun 17, 9:54 AM CDTSevere Thunderstorm WarningLZKJefferson31 min
Jun 17, 10:13 AM CDTFlash Flood WarningLZKJefferson2 hr
Jun 17, 10:30 AM CDTFlash Flood WarningLZKGrant, Saline2 hr
Jun 17, 10:39 AM CDTFlash Flood WarningLZKCalhoun, Dallas2 hr
Jun 17, 11:02 AM CDTFlash Flood WarningLZKCleveland2 hr
Jun 17, 11:15 AM CDTFlash Flood WarningLZKPulaski2 hr
Jun 17, 12:10 PM CDTFlash Flood WarningLZKJefferson2 hr
Jun 17, 12:25 PM CDTFlash Flood WarningLZKGrant, Saline2 hr
Jun 17, 1:09 PM CDTFlash Flood WarningLZKSearcy, Stone3 hr

Nearby

Flash Flood Warnings in Arkansas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.